Skip to main content

Coronavirus (COVID-19): a message to everyone we support.

Signs of a drug overdose

Someone may have overdosed if:

  • They don’t wake up when you talk loudly to them or shake them by the shoulders
  • Their lips and fingernails have a bluish tinge (if they have lighter skin) or a greyish tinge (if they have darker skin)
  • The pupils of their eyes are very small
  • They look pale and clammy
  • They are making a rasping noise as they breathe, or choking sounds
  • Their breathing is slow, shallow or irregular, or they are not breathing at all
  • There are signs that they have vomited
  • They are unable to speak

These are all signs of an overdose of sedative drugs like heroin and methadone.

If you suspect an overdose

  1. Make sure it’s safe for you to approach the person
  2. Try to wake them by talking loudly to them and gently shaking their shoulders
  3. Check if they're breathing by looking to see if their chest is moving. Because of COVID it’s recommended you do not put your face near their nose and mouth
  4. Call 999 for an ambulance
  5. Give the person naloxone if you have it

    How to use a naloxone injection (Prenoxad)

    How to use a naloxone nasal spray (Nyxoid)
Survey list icon

What do you think of this page?

Your feedback helps shape our advice

Take a two-minute survey